Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

October 10, 2021Burnet County, Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 10, 2021, 9:45 PM CDT for Burnet County, Gillespie County, Llano County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 9:45 PM CDT (02:45 UTC)
Expired
Oct 10, 2021, 10:30 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.00 in
Wind
50

Counties Burnet County, TX, Gillespie County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS84 KEWX 110245
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
945 PM CDT Sun Oct 10 2021
 
TXZ171-172-188-190-110330-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
945 PM CDT Sun Oct 10 2021

...Strong thunderstorms will impact portions of northwestern Blanco,
Gillespie, Llano and Burnet Counties through 1030 PM CDT...

At 945 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Lampasas to 6 miles
southwest of Doss. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Bertram,
Round Mountain, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe
Bay, Meadowlakes, Buchanan Lake Village, Stonewall, Highland Haven,
Castell, Inks Lake State Park, Watson, Bluffton and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3095 9785 3091 9783 3014 9875 3027 9930
      3050 9931 3050 9897 3078 9896 3092 9880
      3092 9842 3096 9845 3103 9844 3103 9791
TIME...MOT...LOC 0245Z 292DEG 30KT 3118 9832 3040 9923 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 10, 6:38 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 10, 6:38 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 PM CDT Sun Oct 10 2021

.UPDATE...
The cold front/dryline is currently along a line from near Abilene to
San Angelo to near Dryden. High-res model guidance is in fairly good
agreement that the front will move into the Hill Country around 9 PM
continuing to move southeast into the I35 corridor around midnight
and into the eastern counties by 2 AM. As of now, convection along
the boundary to our north continues to struggle as strong capping
looks to be winning out. As the large scale forcing increases later,
this cap may erode to allow for some surface based convection and the
latest runs of the HRRR show this to occur in the Hill Country with
the activity possibly weakening as it moves east and nears the I35
corridor as CIN likely increases once again. However, the
thermodynamic environment could allow for a strong to severe storm or
two when storms initially develop and possible for 2-4 hours beyond
that before the atmosphere stabilizes. The main risk for this
activity will be hail and damaging winds, but can't rule out an
isolated tornado especially in the northern Hill Country where storms
initialize before things go more linear given some expected curvature
on forecast hodographs.

&&

.AVIATION...
Cold front/dryline remains northwest of DRT and AUS at the present
time. The boundary will arrive to AUS and SAT around 4-5z and the
best chances for any showers or thunderstorms will be at AUS. Will
mention a TEMPO group there for thunder, and a VCSH for SAT where the
activity is expected to be weaker and more scattered. Northwest winds
will quickly move in behind the boundary with VFR conditions expected
for the rest of the night and tomorrow.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT Sun Oct 10 2021/

SHORT TERM (Tonight through Monday Night)...

Warm, humid and breezy conditions prevail across South Central Texas
this afternoon. A cold front was dropping southward across Northwest
Texas. As the associated mid and upper level shortwave races east
out of the the Panhandle and into Oklahoma and Kansas this evening,
the cold front will drop south, reaching the southern Edwards
Plateau, northern Rio Grande, and Hill Country mid to late evening
and into the I-35 corridor around or after midnight.

AMDAR data early this afternoon out of AUS and SAT confirms a cap
around 850mb is in place. However, forecast soundings indicate the
inversion will try to erode away roughly near and north of I-10 just
ahead of the front later this evening. As this happens convective
allowing models are in general agreement with a development of a
line of showers and embedded thunderstorms as the front reaches
deeper moisture across the Hill Country and the I-35 corridor, again
primarily near and north of I-10. The farther southwest of I-10 the
stronger the convective inhibition will remain intact.

Instability and deep layer shear parameters will be sufficient for
the potential of a few of these storms to become strong to severe,
conditional on where the cap erodes. The main threats will be hail
and damaging straight-line wind gusts. HREF guidance indicates as
you get farther east of I-35 and south of I-10, towards the Coastal
Plains, that the instability and shear parameters will weaken
overnight. Convective allowing models do show a weakening trend into
the early morning hours across this region. SPC currently has a
Marginal Risk for severe storms roughly near and north of a
Vanderpool to New Braunfels to La Grange line, and a Slight Risk for
severe storms clipping northern Burnet, Llano, and Williamson
counties. But as has been advertised, the better dynamical forcing
and severe weather parameters will remain well to the north of the
CWA. Rainfall amounts near and north of I-10 are generally forecast
to be less than 1/2 inch, with isolated amounts of up to about an
inch.

A few showers could linger across the Coastal Plains after sunrise
Monday morning, however the majority of the area should see drier
and slightly cooler conditions and clearing skies Monday. This will
be temporary as a low level return quickly sets back up Monday
night, along with the possibility of a few showers developing
overnight and into Tuesday morning.

LONG TERM (Tuesday through Sunday)...

A very wet pattern is taking shape for the periods from late Tuesday
through late Friday. An upper low that deepens over the 4 corners
region Tuesday will enhance onshore low level winds and begin to
generate some streamer convection as Pwat values climb to near 2.0 in
some locations. Conditions should continue to deteriorate Tuesday
night into Wednesday morning with an axis of elevated Pwat values in
the 2.0 to 2.3 inch range taking shape over I-35 by 12Z Wednesday.
A tropical connection is made with what should be Tropical Storm or
possibly Hurricane Pamela by this time, and the tropical cyclone will
likely be making an approach toward the mountainous coast of Mexico
by this time as well.

By 00Z Thursday a broad, nearly stationary upper trough draws in the
moisture and dynamics from the tropical system steadily, with the
pattern not easing up until a cold front makes its way into Central
TX by midday Friday. Model consensus of QPF values project the
period of heaviest rainfall to occur from 06Z Thursday through 12Z
Friday, but as we've often seen with this type of heavy rainfall
pattern, the emergence of stronger lift may occur early as the
moisture interacts with the entrance region of an upper jet. Thus
there could be a steady training of convection over the I-35 corridor
from 06Z Wednesday through 18Z Friday. Storm totals currently depict
around 3 to 4.5 inches over this area, but as we get closer to the
actual event, finer resolution models may begin showing pocket of
enhanced precipitation areas in excess of 8 inches.

The tropical depression 16-E, is still not fully developed yet so
there remains some uncertainty over how much dynamics will be pulled
across TX. However the general track of the dynamics is coming into
good alignment among the deterministic runs. This increases the
confidence of a significant rain event over the I-35 corridor as a
general location, and later updates can be tailored to how much water
is expected. MEX guidance for San Antonio is now showing 100 percent
for Thursday night.

In the wake of the heavy rain threat late Friday, the first fall
front to bring drastic temperature changes finally arrives for a
chilly weekend. Little to no overrunning of moisture over the front
is projected at this time. Weekend high temperatures are expected to
be held to mainly 70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  86  71  90  75 /  80   0  10  40  20
Austin Bergstrom Intl Airport  64  86  70  90  73 /  70   0  10  30  20
New Braunfels Muni Airport     65  87  71  92  74 /  70   0  20  30  20
Burnet Muni Airport            60  84  69  87  73 /  80   0  10  40  20
Del Rio Intl Airport           64  90  73  93  75 /  10   0  -   20  40
Georgetown Muni Airport        61  85  69  88  73 /  80   0  -   40  20
Hondo Muni Airport             65  88  72  93  74 /  20   0  20  30  30
San Marcos Muni Airport        65  86  70  91  73 /  70   0  10  30  20
La Grange - Fayette Regional   68  87  73  92  75 /  70  10  10  20  10
San Antonio Intl Airport       67  86  73  91  75 /  60  -   20  30  30
Stinson Muni Airport           70  88  75  94  77 /  50  -   20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...Brady
Hazardous weather outlook, Oct 10, 6:21 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
621 PM CDT Sun Oct 10 2021

TXZ171>173-183>194-202>209-217>225-228-112330-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
621 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A front moving through the area tonight into Monday will bring a
line of showers and thunderstorms during the overnight hours
across the Hill Country and parts of the northern Interstate 35
corridor. There is a low chance for a storm or two to become
strong to severe. The main hazards will be large hail and
damaging thunderstorm winds, but an isolated tornado can't be
ruled out. Areas along and north of a Utopia to New Braunfels to
La Grange line, including the Austin Metro area, are in the Day 1
Marginal Risk area from the Storm Prediction Center.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms are expected with a second
front Wednesday into Friday which could bring the potential for
heavy rainfall. Details and timing of precipitation with this
second system are still being refined.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 10, 9:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
945 PM CDT Sun Oct 10 2021

TXZ171-172-188-190-110330-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
945 PM CDT Sun Oct 10 2021

...Strong thunderstorms will impact portions of northwestern Blanco,
Gillespie, Llano and Burnet Counties through 1030 PM CDT...

At 945 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Lampasas to 6 miles
southwest of Doss. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Bertram,
Round Mountain, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe
Bay, Meadowlakes, Buchanan Lake Village, Stonewall, Highland Haven,
Castell, Inks Lake State Park, Watson, Bluffton and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3095 9785 3091 9783 3014 9875 3027 9930
      3050 9931 3050 9897 3078 9896 3092 9880
      3092 9842 3096 9845 3103 9844 3103 9791
TIME...MOT...LOC 0245Z 292DEG 30KT 3118 9832 3040 9923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:21 PM CDTSpecial Weather StatementEWXBandera, Blanco, Gillespie, Kerr, Real54 min
Oct 10, 10:30 PM CDTSpecial Weather StatementEWXBurnet45 min
Oct 10, 11:43 PM CDTSpecial Weather StatementEWXComal, Kendall47 min
Oct 11, 12:51 AM CDTSpecial Weather StatementEWXBastrop, Bexar, Caldwell, Comal, Fayette, Gonzales and 2 more39 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.